[Skip to Navigation]
Article
September 1992

N-Methyl-D-Aspartate Antagonists, Schizophrenia, and Neuroleptic Malignant Syndrome-Reply

Author Affiliations

Departments of Neurology, Neurobiology and Anatomy, and Pharmacology University of Rochester 601 Elmwood Ave, Box 673 Rochester, NY 14642

Arch Neurol. 1992;49(9):901. doi:10.1001/archneur.1992.00530330018008
Abstract

In Reply.  —I appreciate the comments by Weller and Kornhuber on our article.1 Although we confined our review to the potential use of N-methyl-d-aspartate (NMDA) antagonists in Parkinson's disease only, we certainly agree with the notion that these agents may be beneficial in other conditions. While it is well known that sudden withdrawal of dopaminergic antiparkinsonian medications may precipitate neuroleptic malignant syndrome (NMS),2 it is less widely appreciated that abrupt cessation of amantadine (a commonly used antiparkinsonian medication and a noncompetitive NMDA antagonist) may be associated with a profound exacerbation of parkinsonism3 and a condition marked by severe rigidity (J.T.G., unpublished observations, 1992), even with continued therapy with levodopa or a dopamine agonist. Could this represent a forme fruste or variant of NMS? Perhaps the full NMS is not seen in these cases because of the fact that there is ongoing dopaminergic therapy. It

Add or change institution
×